Kirkendall Dwyer LLP

Does Elmiron® Cause Pigmentation (Pigmentary) Maculopathy?

Your vision is your lifeline to navigating the world. Without it, life becomes difficult. That is why you need to do everything you can to protect your vision.

Many people take prescription medications every day with little thought to how they might impact your vision. But did you know that thousands of people are injured by unintended pharmaceutical side effects every year?

That is the case with the drug Elmiron. A large portion of people currently taking or have been prescribed it in the past are experiencing vision-related symptoms, including pigmentation (pigmentary) maculopathy.

What Is Pigmentation (Pigmentary) Maculopathy?

Pigmentation maculopathy is a condition that causes vision loss. It is unique because it only occurs due to the side effect of the pharmaceutical Elmiron. 

In cases of pigmentation maculopathy, tiny pigmented spots develop on the macula, causing serious vision loss symptoms, including:

  • Dimming vision
  • Not able to see detail in low light
  • Poor reading vision
  • Blurred vision
  • Spots in the visual field
  • Limited driving vision
  • Trouble recognizing faces


Vision loss symptoms should never be ignored. If you are experiencing any vision-related symptoms, schedule an appointment with your eye doctor as soon as possible.

Elmiron Linked to Pigmentation Maculopathy

Have you been diagnosed with interstitial cystitis (IC) and are currently taking Elmiron (pentosan polysulfate sodium) or have been prescribed it in the past?

If so, you are at risk of pigmentation maculopathy and other serious vision-related symptoms. 

In the mid-90s, the pharmaceutical company, Janssen Pharmaceuticals and its parent company Johnson & Johnson, patented Elmiron. The FDA approved it for treating IC shortly after. 

Unfortunately, prominent doctors recently uncovered links between Elmiron and vision loss, including pigmentation maculopathy. In fact, it is thought that 25% of all Elmiron users will experience vision-related symptoms.

What Can I Do?

Your vision is essential, and you must take any step necessary to protect it. That means if you’re currently taking Elmiron or have been prescribed it in the past, it is time to follow up with your medical providers.

Following up with both your urologist and eye doctor is a must. Your urologist will let you know if it is safe for you to stop taking Elmiron and if other treatments will be sufficient for treating your symptoms of IC. 

Your eye doctor will screen you for vision loss symptoms due to Elmiron, including pigmentation maculopathy. 

Make sure to tell your eye health professional that you have taken Elmiron because they need to screen for certain abnormalities that only appear in people who have taken the drug. 

legal team you can trust

Attorneys You Can Trust

When dealing with multinational pharmaceutical companies, it’s essential to find a legal team you can trust. They need to have the experience of taking on the drug companies with a history of winning results.

With Kirkendall Dwyer LLP, you get all of that and more. The legal team understands that vision loss will impact your life forever and that you deserve the compensation to help you navigate life with diminished vision.

Kirkendall Dwyer LLP is proud to offer free consultations regarding the drug Elmiron. Class action lawsuits against Janssen Pharmaceuticals and its parent company Johnson & Johnson have begun, so time is of the essence. The legal team will go after:

  • Compensation for pain and suffering
  • Disability compensation
  • Medical bills 
  • Settlements for lost wages


Living with vision loss is difficult enough, and the trusted lawyers want to help you receive the compensation necessary to encourage you to thrive. 

If you or a loved one is currently taking Elmiron or have been prescribed it in the past, don’t wait to act. Call for your free consultation and case review today. 

Free Elmiron Case Evaluation